Leveron&Nexovas
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 15861  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (266 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   Acknowledgment
   References

 Article Access Statistics
    Viewed3707    
    Printed116    
    Emailed0    
    PDF Downloaded66    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 


 
Table of Contents    
TOPIC OF THE ISSUE: LETTER TO EDITOR
Year : 2011  |  Volume : 59  |  Issue : 1  |  Page : 72-73

Fever, mild elevation in liver function tests, leucopenia of carbamazepine-induced anticonvulsant hypersensitivity syndrome


Department of Neurology, Taizhou Affiliated Hospital of Nanjing University of Chinese Medicine, Taizhou, Jiangsu, China

Date of Submission18-Oct-2010
Date of Decision18-Oct-2010
Date of Acceptance12-Dec-2010
Date of Web Publication18-Feb-2011

Correspondence Address:
Hua-Jun Chang
Department of Neurology, Taizhou Affiliated Hospital of Nanjing University of Chinese Medicine, Taizhou, Jiangsu
China
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.76869

Rights and Permissions



How to cite this article:
Chang HJ, Wang N, Quan YP, Xing XM. Fever, mild elevation in liver function tests, leucopenia of carbamazepine-induced anticonvulsant hypersensitivity syndrome. Neurol India 2011;59:72-3

How to cite this URL:
Chang HJ, Wang N, Quan YP, Xing XM. Fever, mild elevation in liver function tests, leucopenia of carbamazepine-induced anticonvulsant hypersensitivity syndrome. Neurol India [serial online] 2011 [cited 2022 Jun 30];59:72-3. Available from: https://www.neurologyindia.com/text.asp?2011/59/1/72/76869


Sir,

Anticonvulsant hypersensitivity syndrome (AHS), a rare adverse drug event, is most commonly seen with carbamazepine, phenytoin, and phenobarbital therapy. It typically presents with fever, cutaneous eruption, and internal organ involvement. All the features described may not be present in all the patients; only fever was the clinical feature in a report of three AHS patients with carbamazepine therapy [1],[2] and fever, hepatitis, and agranulocytosis without cutaneous eruption were the clinical features in a report of two other patients. [3] Here we report a rare case of AHS, which developed fever, mild elevation in liver function tests, and leucopenia.

A 43-year-old Chinese man was admitted for recurrent left focal motor seizures. He developed left hemiplegia and focal motor seizures after an operation (25 years ago) for brain abscess. On examination, he was febrile and neurologic examination revealed grade 3/5 motor power on the left side. Computed tomography scan revealed right frontal and temporal skull defect and gliotic scar in the same regions. Hematological and biochemical investigations were normal. He was started on carbamazepine 600 mg/d after which his seizures were controlled. His fever subsided on the second day of admission. On day 13, he was discharged. But he developed a moderate fever the next day, and was readmitted on day 20. On examination, he was febrile, and his body temperature was 38.3ºC. Investigations revealed the following results: white blood cell count (WBC) 3.5 Χ 10 9 /L, neutrophils 0.577, hemoglobin (Hb) 136.4 g/L, platelets 152 Χ 10 9 /L, alanine aminotransferase (ALT) 63 IU/L, aspartate aminotransferase (AST) 55 IU/L, and γ-glutamyl transpeptidase (GGT) 135IU/L. His body temperature varied between 37.9ºC and 39.9ºC. He was prescribed sodium valproate 200 mg thrice a day and carbamazepine was tapered, and his fever subsided within a week. On day 24, repeat blood tests showed: WBC 2.5 Χ 10 9 /L, neutrophils 0.472, Hb 136.3 g/L, and platelets 91 Χ 10 9 /L. He received recombinant human granulocyte colony stimulating factor, 75 μg, once. On day 25, cabamazepine was stopped completely. The liver function tests were abnormal; ALT, AST, and GGT levels 421, 227, and 218 IU/L respectively. Then sodium valproate was also discontinued and topiramate was started at a dose of 25 mg twice a day. On day 36, repeat blood tests showed: WBC 5.6 Χ 10 9 /L, neutrophils 0.594, Hb 152.0g/L, platelets 136 Χ 10 9 /L, ALT 64 IU/L, AST 40 IU/L, and GGT 123 IU/L. Subsequent in the course he was free of seizures.

Anticonvulsant hypersensitivity syndrome was first described by Chaiken et al. [4] In addition to carbamazepine, phenytoin, and phenobarbital, AHS has been described in association with oxcarbazepine, lamotrigine, and gabapentin therapy. Skin rash (87%), fever (94%), hepatitis (51%), and hematologic abnormalities (51%) are the common clinical features. [3] Fever usually precedes the onset of the cutaneous eruptions by several days, but both the features can occur concurrently. [5],[6] Cutaneous eruptions may not be seen in all the patients with AHS. [3] Our patient did not have skin rash; because carbamazepine was tapered as soon as he was readmitted. Our patient fulfils the criteria for the diagnosis of AHS. [3],[7] In our patient fever subsided over one week after carbamazepine was tapered. AHS is classified as mild, moderate, and severe, [8] and our patient had a milder form. We suggest patient with AHS and without skin rash should be considered as a mild case. The good recovery observed in our patient could be attributed to the early discontinuation of carbamazepine. However, the liver function tests deteriorated, which was probably related to the use of sodium valproate. In patients who develop AHS, it may be appropriate to use non-enzyme inducing and non-hepatotoxic antiepileptic drugs.


  Acknowledgment Top


We are grateful to Dr. Shugang Zhang, Department of Neurology, Nanjing Medical University Affiliated Brain Hospital for revising the manuscript.

 
  References Top

1.Stewart CR, Vengrow MI, Riley TL. Double quotidian fever caused by carbamazepine. N Engl J Med 1980;302:1262.  Back to cited text no. 1
[PUBMED]    
2.Sheridan WP, King RW, Gerstman M. Fever as an adverse reaction to carbamazepine. Aust N Z J Med 1982;12:520-2.  Back to cited text no. 2
[PUBMED]    
3.Shear NH, Spielberg SP. Anticonvulsant hypersensitivity syndrome. In vitro assessment of risk. J Clin Invest 1988;82:1826-32.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.Chaiken BH, Goldberg BI, Segal JP. Dilantin hypersensitivity: Report of a case of hepatitis with jaundice, pyrexia, and exfoliative dermatitis. N Engl J Med 1950;242:897-8.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Chang DK, Shear NH. Cutaneous reactions to anticonvulsants. Semin Neurol 1992;12:329-37.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  
6.Verrotti A, Trotta D, Salladini C, Chiarelli F. Anticonvulsant hypersensitivity syndrome in children: Incidence, prevention and management. CNS Drugs 2002;16:197-205.  Back to cited text no. 6
[PUBMED]  [FULLTEXT]  
7.Vittorio CC, Muglia JJ. Anticonvulsant hypersensitivity syndrome. Arch Intern Med 1995;155:2285-90.  Back to cited text no. 7
[PUBMED]  [FULLTEXT]  
8.Knowles SR, Shapiro LE, Shear NH. Anticonvulsant hypersensitivity syndrome. Incidence, prevention and management. Drug Saf 1999;21:489-501.  Back to cited text no. 8
[PUBMED]  [FULLTEXT]  



This article has been cited by
1 A CLINICAL STUDY ON ACUTE OPHTHALMIC MANIFESTATION AND MANAGEMENT OF STEVENSJOHNSON SYNDROME CONDUCTED AT A TERTIARY CENTRE OF THIRUVANANTHAPURAM, KERALA
Rema Devi S, Ajith Chakravarthy
Journal of Evolution of Medical and Dental Sciences. 2018; 7(19): 2420
[Pubmed] | [DOI]
2 Antiepileptic drugs
Zaccara, G.
Side Effects of Drugs Annual. 2012; 34: 85-143
[Pubmed]
3 Do no harm-But first we need to know more: The case of adverse drug reactions with antiepileptic drugs
Singh, G.
Neurology India. 2011; 59(1): 53-58
[Pubmed]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow